MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH OPAL IMPLANT HOLDER PISTOL GRIP; MISC ORTHO SURGICAL INSTR

OBERDORF SYNTHES PRODUKTIONS GMBH OPAL IMPLANT HOLDER PISTOL GRIP; MISC ORTHO SURGICAL INSTR
Catalog Number 03.803.002
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/08/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Initial reporter is synthes sales representative.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that the patient underwent transforaminal lumbar interbody fusion (tlif) for l3/4 and posterior lumbar interbody fusion (plif) for l4/5 on (b)(6) 2018.During the plif surgery, two (2) pieces of unknown cages for l4/5 were implanted using the oblique posterior atraumatic lumbar (opal) implant holder pistol grip.After the implantation the lock or release knob became stuck.The surgeon then used an opal implant holder-straight to implant one (1) unknown cage for l3/4 via transforaminal lumbar interbody fusion.An x-ray was performed intra-operatively and showed that two (2) cages of l4/5 were out of position.The surgeon tried to use the opal implant holder-straight to correct the cage position but the lock or release knob became stuck.The surgeon quickly repaired the opal implant holder-straight and used it to correct the cage position.The surgical procedure was successfully completed.There was a 45-minute surgical delay.This report is for one (1) opal implant holder pistol grip.This is report 1 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history lot, dhr for part number 03.803.002 , synthes lot number: h550263 , supplier lot number: h550263 , release to warehouse date: 09-may-2018.Manufactured by: avalign technologies-nemcomed review of the device history record(s) showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.Visual inspection of the sleeve, shaft, and knob components of the received implant holder instrument revealed no major damage to any component: no features of any component of the device that contact one another during hold and release of the implant were damaged.Some minor wear marks were evident on the knurled portion of the knob shell; these marks can most likely be attributed to use of gripping/leverage instruments such as an adjustable wrench.Wear was also noted from the proximal tip of the shaft to the shaft¿s groove; this feature looked polished relative to the remainder of the shaft.Minor wear marks were noted to the distal shaft where it interfaces with the sleeve during hold and release of the implant.The diameter of the polished portion of the shaft was measured at 4.52mm, which was within specification.The implant holder assembly (knob assembly, shaft, silicone handle, and sleeve assembly components) was received assembled.The knob was able to rotate completely in either direction, which operated the opening and closing of the distal end of the shaft.Some binding was noted during rotation; however, it did not prevent operation of the device.All components were able to be disassembled and reassembled during investigation.The wear marks noted during visual inspection did not contributed to a functional issue and are therefore considered cosmetic in nature.It was determined that the received condition did not agree with the complaint description of jammed/seized device ¿ the complaint could not be replicated with the returned device and the complaint was not confirmed.The complaint condition is unconfirmed as the device functioned as intended.No definitive root cause was able to be determined as the circumstances surrounding the event are unknown and the complaint condition could not be replicated.No design or manufacturing defect or deficiency was observed during the investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
OPAL IMPLANT HOLDER PISTOL GRIP
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key7927409
Report Number8030965-2018-56906
Device Sequence Number1913890
Product Code LXH
UDI-Device Identifier07611819940604
UDI-Public(01)07611819940604
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.803.002
Device Lot NumberH550263
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/08/2018
Supplement Date Received by Manufacturer10/08/2018
Initial Report FDA Received Date10/02/2018
Supplement Report FDA Received Date11/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1